Alert archive / Kansas / Special Weather Statements in 2014

Special Weather Statement, NWS Wichita, KS

July 1, 2014Sumner County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 1, 2014, 2:21 AM CDT for Sumner County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2014, 2:21 AM CDT (07:21 UTC)
Expired
Jul 1, 2014, 2:45 AM CDT
In force
24 min
Issued by
NWS Wichita, KS

County Sumner County, KS

The radar

The Wichita radar (KICT), 39 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 7.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4172 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
3.2
Supercell composite
34.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

017 
WWUS83 KICT 010721
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
221 AM CDT TUE JUL 1 2014

KSZ069-083-092-093-010745-
BUTLER-COWLEY-SEDGWICK-SUMNER-
221 AM CDT TUE JUL 1 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 245 AM CDT

* AT 218 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE   
TRACKING SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS ALONG A LINE 
EXTENDING FROM MULVANE TO WELLINGTON...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROSE HILL...UDALL...DOUGLASS...OXFORD...GEUDA SPRINGS AND ROCK.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3757 9677 3706 9718 3715 9771 3758 9732
TIME...MOT...LOC 0721Z 271DEG 28KT 3751 9715 3724 9738

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 1, 2:00 AM CDT, 21 minutes earlier.

Area forecast discussion, Jul 1, 2:00 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
200 AM CDT TUE JUL 1 2014

.SYNOPSIS...
ISSUED AT 200 AM CDT TUE JUL 1 2014

STORMS DEVELOPED ON THE COLD FRONT SHORTLY AFTER SUNRISE. FAIRLY
TOUGH TO TELL WHERE THE FRONT IS SITUATED NOW WITH CONVECTIVE
OUTFLOWS BUT BEST GUESS IS THAT IT'S JUST NORTH OF THE KS-OK
BORDER. IN THE UPPER LEVELS...AN UNSEASONABLY DEEP TROUGH EXTENDS
FROM ONTARIO INTO THE SOUTHERN HIGH PLAINS.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 200 AM CDT TUE JUL 1 2014

STORMS WILL CONTINUE THROUGH AT LEAST THE MORNING HOURS ACROSS FAR
SOUTHERN KS AS THE FRONT TAKES ITS TIME PUSHING SOUTH. PLUS WE WILL
LIKELY CONTINUE TO GET STORMS NORTH OF THE FRONT AS THE MID LEVEL
FLOW REMAINS OUT OF THE SOUTHWEST. FLOODING WILL REMAIN THE MAIN
SEVERE THREAT. THE FRONT SHOULD BE FAR ENOUGH SOUTH THIS EVENING
TO KEEP STORM CHANCES SOUTH OF THE KS-OK BORDER. THE MEAN TROUGH
WILL SLIDE EAST INTO THE GREAT LAKES/OHIO VALLEY BY WED WHICH WILL
ALLOW SURFACE HIGH PRESSURE TO ENCOMPASS THE AREA THROUGH THUR.

AFTER SEVERAL DAYS OF HOT MUGGY CONDITIONS...MUCH NEEDED RELIEF
WILL OVERSPREAD THE AREA STARTING TODAY AND LASTING THROUGH AT
LEAST THUR. TEMPS THROUGH THIS PERIOD WILL BE AROUND 10 DEGREES
BELOW NORMAL.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 200 AM CDT TUE JUL 1 2014

BRIEF UPPER RIDGING WILL QUICKLY WEAKEN OVER THE NORTHERN PLAINS
AS SHORTWAVE ENERGY TRACKS OUT OF THE NORTHERN ROCKIES AND INTO
THE NORTHERN MISSISSIPPI VALLEY BY FRI NIGHT. IN ADDITION...BOTH
THE ECMWF AND GFS AGREE ON TRACKING SOME WEAK ENERGY OUT OF THE
CENTRAL ROCKIES AND ACROSS KS ON FRI NIGHT INTO SAT WHICH MAY
SPARK A FEW STORMS. A WARMING TREND WILL COMMENCE FOR THE WEEKEND
AS WE GET BACK TO NORMAL HIGHS FOR THIS TIME OF YEAR. FAIRLY
CONFIDENT THAT WE ARE NOT LOOKING AT ANY EXCESSIVE HEAT THROUGH AT
LEAST THE WEEKEND.

LAWSON

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1140 PM CDT MON JUN 30 2014

SCATTERED TO NUMEROUS CONVECTION...SOME LOCALLY STRONG AND WITH
VERY HEAVY RAINFALL WILL AFFECT SOUTH CENTRAL AND EVENTUALLY
SOUTHEAST KANSAS LATER TONIGHT. EXPECT IFR CONDITIONS WITH GUSTY
WINDS IN THE STRONGEST STORMS. NORTH WINDS AND DRIER AIR WILL
OVERSPREAD THE FORECAST AREA DURING TUESDAY.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    82  60  82  59 /  20  10  10  10
HUTCHINSON      84  59  82  59 /  20  10  10  10
NEWTON          82  58  81  58 /  20  10  10  10
ELDORADO        81  58  80  57 /  20  10  10  10
WINFIELD-KWLD   81  60  83  60 /  40  10  10  10
RUSSELL         83  55  81  58 /  10  10   0  10
GREAT BEND      82  57  81  59 /  10  10   0  10
SALINA          86  57  81  57 /  10  10  10  10
MCPHERSON       84  58  81  58 /  10  10  10  10
COFFEYVILLE     82  61  82  59 /  30  10  10  10
CHANUTE         81  59  80  57 /  20  10  10  10
IOLA            81  59  79  56 /  20  10  10  10
PARSONS-KPPF    81  60  81  58 /  30  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 AM CDT THIS MORNING FOR KSZ067>069-082-
083-091>093.

&&
Hazardous weather outlook, Jun 30, 8:35 PM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
835 PM CDT MON JUN 30 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
835 PM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP DURING THE
LATE EVENING...WITH SOUTH CENTRAL THROUGH EAST CENTRAL KANSAS
HAVING THE HIGHEST THREAT. THE STRONGER STORMS WILL BE CAPABLE OF
HAIL UP TO 2 INCHES IN DIAMETER ALONG WITH 70 MPH WIND GUSTS. IN
ADDITION...VERY HIGH RAINFALL RATES WILL BE LIKELY WITH THE
STRONGER STORMS WHICH WILL LIKELY CAUSE FLOODING. THE HIGHEST
FLOOD THREAT IS OVER SOUTH CENTRAL KANSAS...WHERE A FLASH FLOOD
WATCH IS IN EFFECT.

SOME MINOR RIVER FLOODING IS EXPECTED TONIGHT ALONG THE COW CREEK
IN RICE AND NORTHEAST RENO COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STORMS WILL BE POSSIBLE TUESDAY AND TUESDAY NIGHT ACROSS SOUTHERN
KANSAS AND AGAIN FOR THE WEEKEND OVER PARTS OF CENTRAL AND
SOUTHEAST KANSAS. STRONG STORMS WILL BE POSSIBLE WITH THIS
ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED THIS EVENING ACROSS SOUTH
CENTRAL AND PORTIONS OF SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, Jul 1, 12:38 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1238 AM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HEAVY RAIN       7 E WICHITA MID CONTINE 37.66N 97.31W
07/01/2014  M1.05 INCH       SEDGWICK           KS   AMATEUR RADIO

            1.05 INCHES OF RAIN IN 50 MINUTES.

&&

JMBW
Local storm report, Jul 1, 12:45 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1245 AM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 AM     TSTM WND GST     10 ESE WICHITA MID CONT 37.60N 97.27W
07/01/2014  M51 MPH          SEDGWICK           KS   ASOS

            MEASURED AT MCCONNELL AIRFORCE BASE. THEY ALSO HAD 1/2
            INCH HAIL.

&&

JMBW
Local storm report, Jul 1, 12:46 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1246 AM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 AM     HAIL             10 ESE WICHITA MID CONT 37.60N 97.27W
07/01/2014  E0.50 INCH       SEDGWICK           KS   ASOS

&&

JMBW
Local storm report, Jul 1, 12:58 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1258 AM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 AM     HEAVY RAIN       NEWTON                  38.04N 97.34W
07/01/2014  M2.35 INCH       HARVEY             KS   AMATEUR RADIO

&&

ADK
Local storm report, Jul 1, 1:00 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
100 AM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     FLOOD            NEWTON                  38.04N 97.34W
07/01/2014                   HARVEY             KS   BROADCAST MEDIA

            AREAS OF STREET FLOODING ACROSS THE CITY. REPORT COURTESY
            OF KSNW.

&&

ADK
Special weather statement, Jul 1, 2:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
221 AM CDT TUE JUL 1 2014

KSZ069-083-092-093-010745-
BUTLER-COWLEY-SEDGWICK-SUMNER-
221 AM CDT TUE JUL 1 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 245 AM CDT

* AT 218 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS ALONG A LINE
EXTENDING FROM MULVANE TO WELLINGTON...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROSE HILL...UDALL...DOUGLASS...OXFORD...GEUDA SPRINGS AND ROCK.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3757 9677 3706 9718 3715 9771 3758 9732
TIME...MOT...LOC 0721Z 271DEG 28KT 3751 9715 3724 9738

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:49 PM CDTSevere Thunderstorm WarningICTReno41 min
Jun 30, 9:16 PM CDTSevere Thunderstorm WarningICTHarvey, Kingman, Reno, Sedgwick44 min
Jun 30, 10:06 PM CDTSpecial Weather StatementICTReno24 min
Jun 30, 10:15 PM CDTSevere Thunderstorm WarningICTReno45 min
Jun 30, 10:30 PM CDTSpecial Weather StatementICTHarvey45 min
Jun 30, 10:58 PM CDTAreal Flood WarningICTReno8 hr
Jun 30, 10:59 PM CDTSpecial Weather StatementICTReno31 min
Jun 30, 11:12 PM CDTSpecial Weather StatementICTMarion33 min
Jun 30, 11:41 PM CDTSpecial Weather StatementICTHarvey34 min
Jun 30, 11:56 PM CDTAreal Flood WarningICTButler, Harvey, McPherson, Marion8 hr
Jun 30, 11:59 PM CDTAreal Flood WarningICTSedgwick7 hr
Jul 1, 12:06 AM CDTSpecial Weather StatementICTSedgwick24 min
Jul 1, 12:21 AM CDTSevere Thunderstorm WarningICTHarper21 min
Jul 1, 12:31 AM CDTSpecial Weather StatementICTButler29 min
Jul 1, 12:55 AM CDTAreal Flood WarningICTButler7 hr
Jul 1, 1:03 AM CDTAreal Flood WarningICTKingman6 hr
Jul 1, 1:14 AM CDTFlash Flood WarningICTSedgwick2 hr

Nearby

Special Weather Statements in Kansas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.